Alert archive / Kansas / Special Weather Statements in 2015

Special Weather Statement, NWS Dodge City, KS

August 2, 2015Ellis County, Kansas

NWS Dodge City, KS issued this special weather statement at Aug 2, 2015, 9:14 PM CDT for Ellis County, Kansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2015, 9:14 PM CDT (02:14 UTC)
Expired
Aug 2, 2015, 10:00 PM CDT
In force
46 min
Issued by
NWS Dodge City, KS

County Ellis County, KS

The radar

The Dodge City radar (KDDC), 138 km from the middle of the area, began a volume at 02:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.2 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2015-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1321 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2015-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1321 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
1963 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

007 
WWUS83 KDDC 030214
SPSDDC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
914 PM CDT SUN AUG 2 2015
 
KSZ031-030300-
ELLIS KS-
914 PM CDT SUN AUG 2 2015

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ELLIS COUNTY UNTIL 1000
PM CDT...

AT 913 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES SOUTHWEST OF CODELL...OR 12 MILES NORTH OF CATHERINE...MOVING
SOUTHWEST AT 20 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HAYS...ELLIS...YOCEMENTO AND ANTONINO. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD 
TO PONDING OF WATER ON ROADWAYS AND POOR DRAINAGE AREAS.

&&

LAT...LON 3874 9933 3875 9951 3903 9959 3913 9946
      3913 9916
TIME...MOT...LOC 0213Z 030DEG 19KT 3910 9930 

$$

RBURG

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Aug 2, 6:33 PM CDT, 2 hours 41 minutes earlier.

Area forecast discussion, Aug 2, 6:33 PM CDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
633 PM CDT SUN AUG 2 2015

...UPDATED AVIATION DISCUSSION...

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 304 PM CDT SUN AUG 2 2015

A COMPACT SHORTWAVE WILL MOVE THROUGH COLORADO ON MONDAY AND INTO
CENTRAL KANSAS BY MONDAY NIGHT/VERY EARLY TUESDAY. THE MODELS HAVE
BEEN FOCUSING ON PATTERN FOR SEVERAL DAYS NOW. WITH THE COMBINATON
OF SOLUTIONS OF THE GFS AND SOME OF THE CONVECTIVE ALLOWING MODELS,
WE FELT IT USEFUL TO PAINT THE ENTIRE FORECAST AREA WITH A 60
PERCENT CHANCE OF PRECIPITATION/THUNDERSTORMS FOR MID MONDAY EVENING
TIMEFRAME AND PAST MIDNIGHT, AND ADJUST FROM THERE. THERE APPEARS
PLENTY OF OPPORTUNITY FOR STORMS TO MISS SECTIONS FARTHER NORTH
BASED ON SOME CONVECTIVE ALLOWING SOLUTIONS, HOWEVER WITH ANY
EXPECTED MCS, UNCERTAINTY EXIST. THE BASIC POINT IS IT LOOKS LIKELY
FOR CONVECTION TO OCCUR, WITH SOME UNCERTAINTY ON THE NORTHWARD
EXTENT. LITTLE IS ANY CHANCE WAS MADE WITH HE LATEST BLEND RUNS TO
THE FORECAST  TEMPERATURES FOR EITHER HIGHS OR LOWS THROUGH THE SHORT
TERM PERIOD. POPS WILL LINGER INT TUESDAY, HOWEVER NOT WITH THE
CONFIDENCE AS ON MONDAY.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 304 PM CDT SUN AUG 2 2015

IN THE EXTENDED PERIOD, A BROAD UPPER HIGH WILL ANCHORED ACROSS THE
DESERT SOUTHWEST INTO THE LOWER MISSISSIPPI VALLEY. ADDITIONAL
PRECIPITATION CHANCES IN THE EXTENDED PERIOD WILL BE CONTINGENT ON
ANY SHORTWAVES MOVING THROUGH  THE FLOW ON THE NORTH SIDE OF THE UPPER,
WHICH THE MODEL DO SUGGEST, ESPECIALLY IN THE THURSDAY TO WEEKEND
TIMEFRAME. THE SUPERBLEND FORECAST  PROCESS, AS WELL AS THE GFS MOS
TEND TO SUPPORT UPPER 80S FOR HIGHS IN THE LATTER PART OF THE WEEK,
WITH WHAT APPEARS TO BE A RELATIVELY CLOUDY REGIME.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 628 PM CDT SUN AUG 2 2015

A SOUTHEASTERLY FLOW WILL CONTINUE OVERNIGHT AS A TROUGH OF LOW
PRESSURE REMAINS NEARLY STATIONARY ACROSS EASTERN COLORADO. A COLD
FRONT WILL DROP SOUTH OUT OF NEBRASKA LATE TONIGHT, AND BY EARLY
MONDAY MORNING THIS FRONT WILL MOVE ACROSS NORTHERN KANSAS. THIS
FRONT WILL BECOME NEARLY STATIONARY BY MID DAY JUST NORTH OF THE
I-70 CORRIDOR AS AN UPPER LEVEL DISTURBANCE CROSSES WESTERN
KANSAS. BUFR SOUNDINGS INDICATING MOISTURE AHEAD OF THIS UPPER
LEVEL SYSTEM WILL BE AT OR ABOVE 12000FT AGL SO VFR CONDITIONS ARE
EXPECTED.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  69  91  67  90 /  10  10  60  40
GCK  67  90  66  90 /  10  20  60  40
EHA  68  87  64  91 /  20  40  60  40
LBL  69  89  67  92 /  10  40  60  40
HYS  69  96  68  87 /  10  10  60  50
P28  71  93  70  90 /  10  10  60  50

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...RUSSELL
LONG TERM...RUSSELL
AVIATION...BURGERT
Hazardous weather outlook, Aug 2, 4:28 AM CDT, 16 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
428 AM CDT SUN AUG 2 2015

KSZ030-031-043>046-061>066-074>081-084>090-031000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
428 AM CDT SUN AUG 2 2015 /328 AM MDT SUN AUG 2 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

DISCUSSION...A FEW THUNDERSTORMS ARE POSSIBLE MAINLY ALONG THE
OKLAHOMA BORDER THIS AFTERNOON. SEVERE WEATHER IS NOT EXPECTED.

WEATHER HAZARDS EXPECTED...

  LIMITED LIGHTNING RISK.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

DISCUSSION...THUNDERSTORM CHANCES WILL BE INCREASING LATE MONDAY
AFTERNOON AND MONDAY NIGHT INTO EARLY TUESDAY MORNING. THE MAIN
THREAT WILL BE AREAS OF MODERATE RAINFALL AND FREQUENT LIGHTNING.
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.

HAZARDS WEATHER RISK...

  MONDAY...
  LIMITED FLOODING RISK.
  ELEVATED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

  TUESDAY...
  LIMITED SEVERE THUNDERSTORM RISK.
  LIMITED EXCESSIVE HEAT RISK.

  WEDNESDAY...
  LIMITED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

  THURSDAY...
  LIMITED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

  FRIDAY...
  LIMITED LIGHTNING RISK.

  SATURDAY...
  LIMITED LIGHTNING RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

06

In the hours before

Special weather statement, Aug 2, 9:14 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
914 PM CDT SUN AUG 2 2015

KSZ031-030300-
ELLIS KS-
914 PM CDT SUN AUG 2 2015

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ELLIS COUNTY UNTIL 1000
PM CDT...

AT 913 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES SOUTHWEST OF CODELL...OR 12 MILES NORTH OF CATHERINE...MOVING
SOUTHWEST AT 20 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HAYS...ELLIS...YOCEMENTO AND ANTONINO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO PONDING OF WATER ON ROADWAYS AND POOR DRAINAGE AREAS.

&&

LAT...LON 3874 9933 3875 9951 3903 9959 3913 9946
      3913 9916
TIME...MOT...LOC 0213Z 030DEG 19KT 3910 9930

RBURG

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 9:34 PM CDTSpecial Weather StatementDDCTrego41 min
Aug 2, 10:14 PM CDTSpecial Weather StatementDDCTrego46 min

Nearby

Special Weather Statements in Kansas, 2015Every special weather statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.